Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 25, 2004

May 25, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 2:50 PM EST, 5 minutes earlier.

Area forecast discussion, May 25, 2:50 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE MAY 25 2004

ANOTHER DAY OF SVR WX EXPECTED. LIS AND CAPES SHOULD BE HI IN THE WARM
SECTOR THIS AFTN AND EVE. AND W/ WARM FRONT PUSHING N THRU CWA NOW,
ALONG WITH MULTIPLE BOUNDARIES FROM PREV RAINS, WE HAVE A PLETHORA OF
OPPORTUNITIES FOR SVR TSTMS. THEN WE HAVE THE APPROACHING COLD FRONT
EARLY TONIGHT.

ONCE THIS FRONT PUSHES S OF CWA, WEATHER SHUD IMPROVE THU.

TEMPS AND POPS FOLLOWED ETA GUIDANCE AND MATCHED MY NEIGHBORS. THERE
WAS LITTLE NEED TO MAKE CHANGES IN THE FIRST SEVERAL DAYS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDC023.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077...
WVC093...WVC103.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, May 25, 10:15 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251715-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1115 AM EDT TUE MAY 25 2004

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WIND. HEAVY
RAIN AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 25, 10:20 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 AM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1120 AM EDT TUE MAY 25 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WIND. HEAVY
RAIN AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

BE ALERT FOR DETERIORATING WEATHER CONDITIONS. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS AND LOCAL MEDIA FOR UPDATES AND POSSIBLE
WATCHES AND WARNINGS.
Special weather statement, May 25, 12:36 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-260000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
136 PM EDT TUE MAY 25 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARION           MARSHALL
MONONGALIA       OHIO             PRESTON          TUCKER
WETZEL

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

IN MARYLAND...

GARRETT
Special weather statement, May 25, 1:12 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT TUE MAY 25 2004

OHZ058-059-068-069-251911-
BELMONT OH-GUERNSEY OH-MONROE OH-NOBLE OH-
212 PM EDT TUE MAY 25 2004

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS. THESE STORMS WILL CONTAIN HEAVY DOWNPOURS AND SMALL
HAIL. FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS WELL. AS
THESE STORMS DEVELOP...WINDS WILL INTENSIFY WITH GUSTS TO 40 MPH
POSSIBLE.
Special weather statement, May 25, 1:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE MAY 25 2004

PAZ021-030-251938-
ALLEGHENY PA-WESTMORELAND PA-
239 PM EDT TUE MAY 25 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE AREA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS. THESE STORMS WILL CONTAIN HEAVY DOWNPOURS AND HAIL.
FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS WELL. AS THESE
STORMS DEVELOP...WINDS WILL INTENSIFY WITH GUSTS TO 40 MPH POSSIBLE.
Local storm report, May 25, 2:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/25/2004  1.00 INCH        ALLEGHENY          PA   PUBLIC

0310 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/25/2004  0.75 INCH        ALLEGHENY          PA   PUBLIC

&&
Local storm report, May 25, 2:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SALTSBURG               40.49N 79.45W
05/25/2004  1.00 INCH        INDIANA            PA   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
May 25, 2:55 PM EST
Where
Westmoreland County, Derry
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.333, -79.300

Large tree blown down onto car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399404.